Hail, Fremont
- When
- August 5, 3:50 PM MST to 3:55 PM MST
- Where
- Fremont County, Penrose
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.417, -105.017
4 hail, 1 lightning, 1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 5, 12:55 PM MST, 2 hours 55 minutes earlier.
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO COLORADO 155 PM MDT SUN AUG 5 2001 MAIN CONCERNS INCLUDE POPS THROUGH THE PERIOD AND THE POSSIBILITY OF LOCALLY HEAVY RAIN. WV IMAGERY SHOWS THE MOISTURE PLUME CONTINUING TO STREAM OVER CO TODAY AND IT WILL REMAIN OVER THE AREA. UPPER RIDGE WILL BE CENTERED OVER NRN CO/SRN WY TONIGHT WITH DEEP BUT WEAK EASTERLY FLOW ACROSS THE FORECAST AREA. THIS WILL TEND TO KEEP THE THUNDERSTORMS FROM MOVING OFF THE MTNS ONTO THE PLAINS TONIGHT...AND COULD SEE SOME LOCALLY HEAVY RAIN ALONG THE MOUNTAINS. OVER THE FAR EASTERN PLAINS DEW POINTS EARLY THIS AFTERNOON WERE IN THE UPPER 40S TO MID 50S. DOES NOT SEEM THAT THERE WOULD BE MUCH OF A CHANCE FOR PRECIP IN THE FAR EAST TONIGHT...BUT TROUGH OVER THE AREA COULD AID IN KICKING OFF A FEW STORMS. WILL ADD IN THE MENTION OF LOCALLY HEAVY RAIN ALONG THE MTNS...AND WILL CHANGE WORDING IN SOME AREAS TO KEEP SHOWERS AND THUNDERSTORMS GOING TIL NEAR MIDNIGHT...AS THIS HAS BEEN THE CASE LATELY IN SOME AREAS. OVERNIGHT LOWS SHOULD BE SEASONAL OR A LITTLE WARMER. MONDAY AND MONDAY NIGHT THE UPPER RIDGE REMAINS CENTERED TO OUR NORTH KEEPING THE DEEP AND WEAK EASTERLY FLOW OVER THE AREA. AN INVERTED TROUGH WILL CONTINUE MAKING ITS WAY WESTWARD FROM THE GULF COAST STATES INTO OK AND TX LATE MONDAY WHICH BRINGS SOME PV AND QG LIFT TO THE FAR SE CORNER OF CO. MID AND UPPER LEVEL MOISTURE WILL STILL BE OVER THE AREA. WILL KEEP CHANCE WORDING IN FOR THE MTNS AND SAN LUIS VALLEY...AND FOR NOW WILL KEEP SLIGHT CHANCE POPS FOR THE SOUTHEAST PLAINS. LOCALLY HEAVY RAIN COULD AGAIN BE A PROBLEM MAINLY ALONG THE MTNS. 700 TEMPS ARE FORECAST TO BE ABOUT 1 DEG C COOLER...AND DEEP UPSLOPE SHOULD HELP CUT TEMPS A LITTLE...BUT THINK ONCE AGAIN MAV NUMBERS ARE MUCH TOO COOL AND WILL GO A LITTLE WARMER THAN THE FWC NUMBERS AS WELL...KEEPING IN LINE WITH THE CURRENT FORECAST. WILL LEAVE OVERNIGHT LOWS AS THEY ARE. TUESDAY AND TUESDAY NIGHT THE UPPER RIDGE BECOMES VERY BROAD EXTENDING FROM THE MIDWEST STATES TO NV. THE FLOW OVER THE FORECAST AREA SHOULD BE SOUTHEAST AND STILL FAIRLY LIGHT. THE MOISTURE PLUME LOOKS LIKE IT WILL SHIFT A BIT WEST WITH DRIER AIR OVER THE EASTERN CO PLAINS. THE INVERTED TROUGH TO THE SOUTH CONTINUES MOVING WESTWARD THROUGH NM PROVIDING SOME LIFT TO SOUTHERN CO. CHANCE WORDING FOR MTNS AND WILL KEEP SLIGHT CHANCE POPS FOR THE PLAINS ADJACENT TO THE MTNS. HOWEVER OVER THE FAR SOUTHEAST PLAINS IT LOOKS FAIRLY DRY. HIGHS AND LOWS TUE AND TUE NIGHT SHOULD BE SIMILAR TO THOSE ON MONDAY. EXTENDED (WED-SUN): WED THE UPPER RIDGE BECOMES MORE CENTERED OVER NV WITH ANOTHER HIGH CENTERED OVER THE EAST CENTRAL STATES...AND A SHORTWAVE MOVES THROUGH WY. THIS WILL MEAN AN END TO OUR DEEP EASTERLY FLOW. THU THROUGH SUNDAY THE UPPER HIGH IS FORECAST TO BE TO OUR SOUTH AND WEST WITH NORTHWESTERLY FLOW ALOFT OVER THE FORECAST AREA. SHORTWAVES ARE EXPECTED TO MOVE THROUGH THE FLOW TO THE NORTH OF CO SAT AND SUN...SENDING SURGES INTO THE EASTERN PLAINS AND TEMPS COULD COOL SLIGHTLY. IN GENERAL THERE WILL BE ENOUGH MOISTURE OVER THE AREA TO KEEP AT LEAST A SLIGHT CHANCE OR CHANCE OF PRECIP IN THE EXTENDED EACH DAY. .PUB...NONE.
COZ058>081-051900- SIGNIFICANT WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 1145 AM MDT SUN AUG 5 2001 ...SIGNIFICANT WEATHER OUTLOOK FOR SOUTHEAST AND SOUTH CENTRAL COLORADO... ...SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT... AMPLE MID AND UPPER LEVEL MOISTURE IS STILL IN PLACE ACROSS THE STATE TODAY. SHOWERS AND THUNDERSTORMS WILL BE FOUND OVER THE MOUNTAINS AND ADJACENT PLAINS THIS AFTERNOON AND THROUGH THE EVENING HOURS. THE FLOW ALOFT IS LIGHT AND FROM THE EAST...WHAT THIS WILL MEAN IS THAT THE STORMS OVER AND NEAR THE MOUNTAINS WILL BE SLOW TO MOVE... AND WILL HAVE A HARD TIME MOVING OFF THE MOUNTAINS ONTO THE EASTERN PLAINS. THE SLOW STORM MOVEMENT WILL LIKELY MEAN THAT SOME AREAS WILL HAVE LOCALLY HEAVY RAIN. THE OTHER MAIN THREAT FROM STORMS TODAY WILL BE LIGHTNING. SEVERE WEATHER IS NOT ANTICIPATED THIS AFTERNOON AND EVENING...BUT THE NATIONAL WEATHER SERVICE WOULD LIKE ANY REPORTS OF HEAVY RAIN FROM OUR SPOTTERS IN SOUTH CENTRAL AND SOUTHEAST COLORADO.
The national radar mosaic for the moment the first event began.
4 hail, 1 lightning, 1 flash flood. Local standard time, as filed.
A 66 year old man from Minnesota was struck by a side flash of lightning in a campground and hit his head on a picnic table. He was taken to a local hospital, treated, and then released.
Thunderstorms produced an estimated 5 inches of rain in around 3 hours over the extreme northeast portion of Fremont county. This excessive rainfall produced flooding of some roads...arroyos and streams.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2001Every state in 2001This day in weather historyWarnings in Colorado, August 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5266751, 5266752, 5266753, 5266756, 5266754, 5266755.